Mathematical Research Letters

Volume 28 (2021)

Number 6

Local rigidity, contact homeomorphisms, and conformal factors

Pages: 1875 – 1939



Michael Usher (Department of Mathematics, University of Georgia, Athens, Ga., U.S.A.)


We show that if the image of a Legendrian submanifold under a contact homeomorphism (i.e. a homeomorphism that is a $C^0$-limit of contactomorphisms) is smooth then it is Legendrian, assuming only positive local lower bounds on the conformal factors of the approximating contactomorphisms. More generally the analogous result holds for coisotropic submanifolds in the sense of [H15]. This is a contact version of the Humilière–Leclercq–Seyfaddini coisotropic rigidity theorem in $C^0$ symplectic geometry, and the proof adapts the author’s recent re-proof of that result in [U22] based on a notion of local rigidity of points on locally closed subsets. We also provide two different flavors of examples showing that a contact homeomorphism can map a submanifold that is transverse to the contact structure to one that is smooth and tangent to the contact structure at a point.

This work was supported by the NSF through the grant DMS-1509213.

Received 29 February 2020

Received revised 3 June 2021

Accepted 20 July 2021

Published 29 August 2022